Question about water pills.

Pooh BearAugust 28, 2004

Are there any water pills that are not related to or contain sulpha.

I am allergic to sulpha. I have been taking lasix.

At about the same time I started water pills,

I broke out in a rash. That was 31 months ago.

It is a rash similar to poison oak/ivy. It itches.

This rash is over 80% of my body. Mostly legs, torso, and arms.

I saw doctors and dermatologists and specialists.

I was poked and prodded and swabbed and biopsied.

And they couldn't find anything.

But they never tested me for being allergic to my water pills.

I posted a related question over on the Kitchen Table forum last week.

And somebody told me to research Lasix, that it is related to sulpha.

I did a Google search on "lasix allergy" and got lots of info.

The physicians desk reference says be wary of taking Lasix if allergic to sulpha.

The package inserts I get when I refill my medicine say the same.

I asked the pharmasist and he told me the same.

I went to my doctor yesterday and told him all of this.

And that I suspected that was what has been causing my allergic reaction for the last 31 months.

He changed my prescription. To HCTZ (hydrochlorothiazide).

I looked up HCTZ online, I read the package insert, I asked the pharmacist.

Same deal. If you are allergic to sulpha you should be wary of taking HCTZ.

I want to research what water pills are available.

I am going to see a different doctor, and I want to be informed before I go.

So what water pills are available.

I have congestive heart failure.

I have to take water pills. But I want one without sulpha.

And I want one that is not related to sulpha.

Thanks.

Pooh Bear

Thank you for reporting this comment. Undo
lazy_gardens

PoohBear -
Try dandelion. Yes, I'm serious. It's an herbal diuretic.

    Bookmark   August 28, 2004 at 8:57AM
Thank you for reporting this comment. Undo
PeaBee4

Pooh.....I take HCTZ too. It is the generic hydrochlorothiazide.

On the paper that my phamacy includes with every perscription is the warning:

....."tell your doctor if you are allergic to sulfa medications. Some brands of this medication MAY (emphasis mine) contain sulfites."

So I am reading this to mean that while some drugs like Lasix and others MAY contain other things like sulfas, perhaps just the plain HCTZ does not.

However, you are wise to check further. It is possible that you may be allergic to the HCTZ itself, even if there is no sulfa in it.

Sulfas in the long ago past have given me trouble. The HCTZ does not seem to bother me. Perhaps I have just outgrown the problem

At any rate, I would think that it will take a while for make sure what is happening.

Good Luck!
PB

    Bookmark   August 28, 2004 at 1:27PM
Thank you for reporting this comment. Undo
gooseberry_guy

Pooh:

Just a question, since you have been taking this med to eliminate fluids, have you been supplementing your diet with foods and vitamin/mineral supplements to offset the loss of nutrients that are being flushed out of your body?

Besides dandelion as lazygarden suggests, do a search for herbal diuretic and you can find additional alternatives for the prescription drugs.

GG

    Bookmark   August 30, 2004 at 3:29PM
Thank you for reporting this comment. Undo
Pooh Bear

I take potassium pills to offset the loss.

My wife asked one of the nurses where she works as a CNA.
The nurse told us check into these water pills.
Aldectone, Diamox, Midamor, Edecril
I may not have the spellings correct.
Hard to read her hand writing.
Haven't had a chance to research these yet.
And still trying to get an apptmt with another doctor.

Pooh Bear

    Bookmark   August 30, 2004 at 4:24PM
Thank you for reporting this comment. Undo
Pooh Bear

Gooseberry Guy,
I deleted your email thinking it came from a posting here.
I thought the info was posted here and the reply auto emailed to me.

I would love to have any info you can send me.

Thanks.

Pooh Bear

    Bookmark   August 31, 2004 at 4:26AM
Thank you for reporting this comment. Undo
AnnieIL

Don't know that this will add much to the discussion; but I have been on a diuretic (Dyazide) for 10 years because of hypertensive heart disease. All of a sudden my blood tests indicate a "high calcium" reading? The doctor has taken me off the Dyazide for six weeks; and just did another blood test to see what that result is. Don't have that result yet. The Dr. said that a blood high calcium reading could cause an arrythmia in the heart rate, which could mean bigger trouble.
Trouble, trouble. Annieil

    Bookmark   September 12, 2004 at 9:20PM
Thank you for reporting this comment. Undo
downsouth

Poohbear, I have been taking hydrochlorothiazide for about a week, so maybe this is the reason I am itching. I have had two red spots break out on my arm that I don't know where they came from (one looks like a cat scratch and was infected). If I keep itching, I'll have to call my doctor. It's not real bad but does wake me up sometimes. I had a really bad headache all day yesterday, right after I took my medication (hydrochlorothiazide and Metformin).

He has me on a very low calorie diet and this is the diuretic he prescribed to go along with the diet. It's a very restricted diet, a lot of salad, (the Musgrave diet if anyone has heard of it). At the same time, he put me on Metformin (glucopage) and I don't have diabetes but was told this can be prescribed for other reasons.

    Bookmark   September 13, 2004 at 8:57AM
Thank you for reporting this comment. Undo
catlady15

I too was placed on this drug alone with many others since my heart surgery ,I have a breaking out,maybe this is why.Thanks for this post.I am from the Kt forum.I think I seen your name over there before.I am so so glad to have found this forum this morning,.I was in need of answers and drs seems to fly in hand your med and run out.This forum sure helps.I feel I need to pay you what I pay my drs.Haha...Thanks a bunch.Catlady

    Bookmark   November 30, 2004 at 8:33AM
Thank you for reporting this comment. Undo
theroselvr

David, ask your Dr if he can give you something for the itching. Some days the meds for my back pain make me itch, I was prescribed Atarax

    Bookmark   December 7, 2004 at 5:32AM
Thank you for reporting this comment. Undo
Pooh Bear

I take Atarax (hydroxyzine).
It helps very little. I also use Triamcinolone cream (a steroid).
Only thing that seems to help is to not take my water pills.
And I can't do that for very long.
If I take a lower dose it is not as bad.
But even that can't be done for extended periods.

I think I need a new doctor that will listen to me.

Pooh Bear

    Bookmark   December 7, 2004 at 6:10AM
Thank you for reporting this comment. Undo
theroselvr

I haven't taken any yet, so I have no clue if it even works. It was in the summer time that I had the itching issue, then it just stopped, wonder if my body got used to the drugs.

I think a new Dr is a good idea, or at least a 2nd opinion.

    Bookmark   December 10, 2004 at 4:59AM
Sign Up to comment
More Discussions
Allergies
I have allergies all year around and nothing I take...
berk
Finally Got My Kidney
Was on dialysis 9 years,On Thanksgiving eve they called...
bulldinkie
Chronic tonsillitis after mono?
Hi everyone, My almost 20 year old daughter had mono...
catherinet
Weird Situation
Note: This question is asked on behalf of friend One...
Jikoimary
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
© 2015 Houzz Inc. Houzz® The new way to design your home™